Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 281, NWS Mobile, AL

July 22, 2023Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 22, 2023, 9:22 PM CDT for Wayne County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 9:22 PM CDT (02:22 UTC)
Expired
Jul 22, 2023, 10:00 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wayne County, MS

The radar

The Mobile radar (KMOB), 119 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS54 KMOB 230222
SVRMOB
MSC153-230300-
/O.NEW.KMOB.SV.W.0281.230723T0222Z-230723T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
922 PM CDT Sat Jul 22 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Wayne County in southeastern Mississippi...

* Until 1000 PM CDT.

* At 921 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Waynesboro, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Waynesboro and Clara. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3173 8887 3181 8877 3167 8846 3165 8846
      3149 8862
TIME...MOT...LOC 0221Z 310DEG 16KT 3172 8875 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
1 follow-up statement
470 
WWUS54 KMOB 230257
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
957 PM CDT Sat Jul 22 2023

MSC153-230304-
/O.EXP.KMOB.SV.W.0281.000000T0000Z-230723T0300Z/
Wayne MS-
957 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAYNE COUNTY WILL
EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3173 8887 3181 8877 3167 8846 3165 8846
      3149 8862
TIME...MOT...LOC 0254Z 310DEG 16KT 3164 8863 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:53 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 22, 6:53 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
653 PM CDT Sat Jul 22 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Sat Jul 22 2023
Mainly VFR conditions through the overnight hours with light,
patchy showers that will gradually end. Showers and thunderstorms
redevelop mainly southeast of I-65 Sunday afternoon. /13

&&

.PREV DISCUSSION... /issued 424 PM CDT Sat Jul 22 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 345 PM CDT Sat Jul 22 2023

Scattered to numerous thunderstorms will persist throughout the
evening, along with the potential for a few strong to severe
thunderstorms. SBCAPE/MLCAPE values have increased already to
4,000 to 5,000j/kg and 2,000 to 3,000j/kg respectively. Deep layer
shear is slightly stronger than originally anticipated, upwards
of 25 to 35kts by this afternoon. 12z CAMs are likewise more
robust with the shear profiles and show better coverage of strong
to severe storms across the forecast area. A couple of upper level
shortwaves transit the region late this afternoon and evening.
Given this, gradual height falls occur throughout the day helping
provide as a source of lift across the region. In addition to
this, a surface front continues to sag south into the area this
afternoon also serving as a focus for strong to severe storms. The
seabreeze will likely also serve as a focus late this afternoon
as that tries to push inland across coastal counties. A slight
risk of severe weather remains along and south of the U.S. Highway
84 corridor. Primary threats will be damaging wind gusts,
particularly in any organized bowing/line segments. A couple
storms could also produce hail up to quarter size, although this
should be rather limited to only the most intense thunderstorm
updrafts.

The threat for flash flooding is also present. High PWATs remain
across the area upwards of 2.3 inches. Torrential rainfall rates
of 2 to 3 inches per hour can be expected with storms, meaning any
areas that receive training of thunderstorms could endure some
flash flooding of low lying and urban areas. This threat will
continue to be monitored throughout the day for if the southward
moving boundary stalls or not. If it does, the flash flood threat
could be locally higher in some spots. MM/25

SHORT TERM...
(Sunday night through Tuesday night)
Issued at 345 PM CDT Sat Jul 22 2023

The start of a much drier weather pattern enters the picture
starting Sunday night as the expansive trough aloft begins to
slowly weaken and lift northward through Monday. The weakening
trough will shift slightly eastward through Tuesday, but leave an
area of weakness aloft through the remainder of the short term.
Westerly winds aloft on Monday turn northerly Monday night and
then northeasterly by Tuesday night. A surface high remains
prevalent over the Gulf through the period but the surface
boundary/trough eventually makes progress on its trek to the south
(as the trough aloft begins to lift out) and shunts the high
deeper into the Gulf. This surface feature will likely still be
draped across the coastal counties late Sunday night as dry air
filters into the northern half of the area on its backside. PWATs
tank to 1-1.5 inches across inland communities while remaining
around 2 inches along the coast. Inland counties should begin to
dry out Sunday night with lingering showers and storms remaining
close to the coast and out over the Gulf waters Sunday night into
Monday. Tuesday looks to be the driest day next week as storms may
have a tough time developing along the sea breeze given the
abundance of dry air overhead.

Temperatures rebound back into the low 90s area-wide by Monday
afternoon, especially inland, but heat stress will be less of a
concern given the lower dewpoints. Beach Note: Rip current risk
remains LOW through early next week with surf heights of 1-2 feet.
/22

LONG TERM...
(Wednesday through Saturday)
Issued at 345 PM CDT Sat Jul 22 2023

The local area remains in a weakness aloft through the remainder
of the period and a ridge builds toward the Southern Plains.
Expecting a diurnal convective pattern to return midweek through
the end of week with 20-40% POPs each afternoon. The highest
chances will be across the southern half of the area through the
long term period along a daily seabreeze pushing inland. It'll be
hot throughout the week, but heat indices should stay below
advisory criteria. /22

MARINE...
Issued at 345 PM CDT Sat Jul 22 2023

Light to moderate mainly westerly flow will remain prevalent
through the weekend. Mariners should be on the lookout for
increased coverage of showers/storms through the remainder if the
weekend, some of which will be capable of producing locally
higher winds/waves, waterspouts, frequent lightning strikes, and
very heavy downpours. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  72  92  72  94  73  94 /  90  60  10  20   0  20  10  30
Pensacola   76  87  74  92  75  93  75  92 /  90  80  30  20  10  20  10  30
Destin      77  84  76  91  77  92  77  92 /  90  90  30  20  10  20  10  30
Evergreen   71  88  68  93  69  95  70  96 /  80  60  10  10   0  10   0  20
Waynesboro  71  89  68  92  70  95  71  94 /  60  30   0  10   0  10   0  20
Camden      71  88  68  91  69  94  71  94 /  70  30   0  10   0  10   0  10
Crestview   72  88  69  93  70  95  70  95 /  80  80  20  20   0  20   0  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 22, 7:42 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
742 PM CDT Sat Jul 22 2023

ALZ053-230115-
Clarke AL-
742 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLARKE COUNTY
THROUGH 815 PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Coffeeville, or 18 miles northwest of Grove Hill,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3185 8814 3193 8802 3179 8780 3164 8803
TIME...MOT...LOC 0042Z 319DEG 16KT 3184 8805

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Local storm report, Jul 22, 8:24 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
824 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Gst     East End of Dauphin     30.25N 88.07W
07/22/2023  M44 MPH          GMZ631             AL   Mesonet

            Dauphin Island Mesonet site reports 38kt
            (~44 mph) wind gust.

&&
Local storm report, Jul 22, 8:30 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
830 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Gst     2 NNW Daphne            30.64N 87.92W
07/22/2023  M41 MPH          GMZ630             AL   Mesonet

            Sunset Bay Villas Tempest station reports
            36kt (~41mph) wind gust.

&&
Local storm report, Jul 22, 8:41 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
841 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Dmg     2 W Loxley              30.62N 87.79W
07/22/2023                   Baldwin            AL   Public

            Social media post reports trees and
            powerlines down on CR66, just north of CR64.
            Time estimated via radar.

&&
Local storm report, Jul 22, 8:48 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
848 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Hail             2 SE Malbis             30.64N 87.83W
07/22/2023  E1.25 inch       Baldwin            AL   NWS Employee

            Off duty NWS employee reports quarter to
            half dollar sized hail.

&&
Special weather statement, Jul 22, 9:13 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
913 PM CDT Sat Jul 22 2023

MSZ067-230300-
Wayne MS-
913 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH
1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Waynesboro, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3183 8878 3169 8846 3149 8868 3174 8889
TIME...MOT...LOC 0213Z 310DEG 16KT 3173 8879

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:13 PM CDTSpecial Weather StatementMOBWayne47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.